I’m currently taking Accutane for acne and I’m wondering whether it’s safe for me to get electrolysis during this time. I want to get electrolysis on my body (i.e., not on my face which is where I have the acne). I was told not to wax but nothing about electrolysis. Thanks!
What I do sometimes is call the pharmacy when I have a question about something. Your skin is sensitive at this time with Accutane and could be prone to more scarring. I am not really sure, but I would call your pharmacy to know for sure, if not call an electrologist in the area and pretend you are interested in electrolysis in their office and ask about Accutane.
I think that if I were you I would try it on a hidden area first. I would probably be tempted too, but probably wouldn’t finish it.
I am on acne treatment, but not accutane, so I can understand that the skin becomes sensitive. I am using antibiotics, but I think Accutane’s a much stronger medication.
I hope these helps.
[ July 20, 2003, 08:48 PM: Message edited by: GirlHair ]
hello, i took out my instructions that came with one touch electrolysis, and it certainly says NOT to use it if you are taking Accutane. I know it’s on your face that the acnes are, but the Accutane is an oral medication which means it will affect the rest of your skin.
sorry for the bad news, but it says on the instruction not to use it.
Thanks so much, GirlHair. I’ll be sure to be careful.
I can not find the post where I discussed this previously (it may have been on another forum) but a pharmacist friend told me that the reason Accutane users are told to avoid electrolysis is because they will experience MORE pain during treatment, but that it would not have any negative effects on well performed electrolysis. I wish I could find that post to give the complete story as given by that pharmacy expert, but I can’t. Maybe someone else on the forum is a pharmacist and can give more info.
Thanks so much, James. You are such a help here!!! I actually got a treatment (30 min.) on my upper lip and eybrows and I was absolutely fine (only slightly red for about 45 minutes afterwards). It wasn’t actually all that painful, although I think I have a high tolerance for pain. Anyway, it is even more reassuring to hear you say it’s ok to do. Being on Accutane and not being allowed to wax has inspired me to go forward with electrolysis! I am very motivated to be permanently hair free!!!
I got electrolysis treatment on my face while on accutane. What I found is that my skin couldn’t handle thermolysis - I had to use straight galvanic electrolysis - to this day I’m still using straight galvanic electrolysis. I also notice that my skin pitted easier than usual while on accutane - skin is softer. Therefore, try to stick to galvanic electrolysis to prevent the pitting from the heat caused by thermolysis. With galvanic, I didn’t get any scarring but it did take longer for my skin to heal because accutane does slow down the skin’s healing process. Ensure to tell your electrologist that your skin is soft right now because of accutane and to watch the heat settings if you are using thermolysis.
I also forgot to ask…did you see an increase in hair growth while on accutane? I just finished accutane in july (was on it for 5 months). 3 months into accutane, I noticed an increase in facial hair and so i started electrolysis. But before accutane, I didn’t have any facial hair. Is the same thing happening to you?
I got off of accutane because I initially thought that the increase in facial hair growth was hereditary because my sister had a few chin hairs. But then I started getting way more than her and I got off the accutane. I read on the accutane medication that increased hair growth was a rare side effect - but I’m still not 100% sure that the increase in hair growth was from accutane.
But, I can help you with your acne. If you are getting facial hair and acne - you should not be taking accutane. If I were you, I’d get off accutane and take Diane 35 (if you can’t buy it in the US, order it online from Canada). My skin is just picture-perfect. People can’t help to ask me how my skin went from being completely broken out to a perfect complexion. Accutane didn’t work 100% for me because accutane does NOT block testosterone. And, if you have very oily skin this is produced by testosterone (testosterone goes to the sebaceous glands and cause them to overproduce oil and thus this results in acne). Accutane just shuts down the sebaceous glands but no one knows how it does this - not even the experts know - not even the scientists who made this drug know how it works - go look at the manufacturer’s web site - they can’t even tell you. All I know is that accutane does not block testosterone as I got facial hair while on accutane. I even had my hormones checked - i have the average amount of testosterone in my system as all other women - I am just genetically more sensitive to testosterone. If you have the same problem as me, you should get off accutane and take Diane 35. Diane 35 is a testosterone blocker which, as a results, stops facial hair from growing and prevents acne. I wish someone told me about it! Please let me know your progress.
Thanks for helping out here Saratee! We can use all the members like you that we can get.
You bring up a good point about hormones. Some women are more sensitive to testosterone than others, and therefore can grow excess hair even while they are “in the range of normal female levels”. Unfortunately, most women’s doctors won’t go the extra mile to check to see if you are one of these women without prodding. Some still won’t, no matter how you pester them. At that point, you need to look for another doctor. There is a female ob/gyn - endocrinologist here in town who has a SIX MONTH WAITING LIST because she is the only one in town who takes all her patients seriously enough to do full work-ups, and find all their problems. Of course, the cynic will say, of course she does, after all, she gets to do all that stuff in house, and it is like saying “Would you like fries with that” to add on a hormone screening to a pap smear and an ultra-sound. Either way, her clients are the better for it. (by the way, I am not cynical, she is who she is, because she was an undiagnosed patient who had something simple wrong with her, that no one took seriously, and it nearly killed her. Now she spreads the love by giving good service to the women of her community.)
What about electrolysis whilst on Tetracylin (tablets) and duac cream for acne?
No problem doing electrolysis whilst on these medications. It is okay. Be sure and tell your electrologist though.
You can do electrolysis while on any Acne treatment, however, keep in mind that some of these treatments make the process more painful, increase the possibility of bleeding, and slows the healing process. This is why I try to get people to treat their acne with increased water, vitamin A, Vitamin C, Vitamin E, Vitamin D-3 and Zinc. Large doses of these will only help other parts of your body, and the overdose levels are so high that it is unlikely that anyone would reach them. (the Lethal Dose 50% for Vitamin C is over 60,000 grams a day!)